I know this is a long post. Please forgive me but this is my first post and I have become desperate!
I am 5 years post hemi-colectomy. I continue to have chronic pain in the left lower abdomen at the site of the anastomosis. I have been on morphine as high as 100mg twice daily with minimal to no relief of pain therefore I have since discontinued that. I also continue t o have chronic constipation/diarrhea and it does not seem to matter what I eat. I will have constipation for 2-3 days then diarrhea for 2-3 days. I am getting so frustrated because there seems to be nothing they can do for me unless I develop a blockage. I failed to mention that I also have chronic colonic stenosis (narrowing of the colon). I do take Neurontin 800mg 4 times a day for the adhesions pain, Lortab 10mg 4 times a day for chronic pain (which does help take the edge of but never completely takes the pain away), plus I have to take Phenergan 25mg 4 times a day due to chronic nausea (not sure if it is from the surgery status post or medications). I have been to Cleveland Clinic in Cleveland, OH and saw their head of Colorectal Surgery twice with nothing done but testing (he was the one that told me surgery would not be done unless a blockage formed). I have had multiple sigmoidoscopies, colonoscopies, CT scans, and other procedures that I can not now remember the names. I am also on anti-anxiety, anti-depression medication because of the emotional toll it has taken on me. Also, I was a pediatric office nurse prior to surgery and complications. Attempted to return to work on 3 separate occasions which with each one I ended up having an additional surgery due to severe pain and complications. I am now on disability but would love to be able to return to work but physically and emotionally not able to. I would love to know if anyone out there has experienced this amount of complications.
Well, without knowing the relevant clinical details such as the primary condition etc. or a detailed clinical evaluation it would be difficult to determine the cause of your symptoms. Possible causes that may need to be considered include inflammation, infection, scar formation, adhesion, GI motility issues, dietary causes, malsorption, growths/masses, medication side effect etc. The symptoms could entirely be related to colonic stenosis as well; and if severe, may require a review surgery (open/ laproscopic). Morphine though may help reduce the pain, could actually make the primary GI condition worse and is not advised in most GI related cases. Lortab would have the same effect, though less pronounced and neurotoxin is less likely to be effective for pain relief. Your doctor probably believes the stenosis to be mild-moderate for which a surgery is preferably avoided if conservative management is beneficial. I would suggest consulting a gastroenterologist at this time for a detailed evaluation and suggestion of an appropriate management plan.
Hope this is helpful.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.